Colorado, 2024

High Wind in Colorado, December 29 to 30, 2024

December 29 to 30, 2024 · NWS GJT · 3 events in 2 counties and zones

A frontal boundary dropped from north to south through the Grand Junction County Warning Area, triggering snow showers over the northern and central Colorado Divide mountains. In addition to bringing snowfall totals of 4-8 inches across the region, this system also brought some intense wind gusts on the night of the 29th into the morning of the 30th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A frontal boundary dropped from north to south through the Grand Junction County Warning Area, triggering snow showers over the northern and central Colorado Divide mountains. In addition to bringing snowfall totals of 4-8 inches across the region, this system also brought some intense wind gusts on the night of the 29th into the morning of the 30th. The strongest wind gusts were at elevations above 10000 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 29, 9:42 PM MST, 1 hour 18 minutes earlier. Its key messages:

  • 5-14 inches of snow will fall across the Colorado mountains tonight and Monday, with a Winter Storm Warning for the Park Range and Winter Weather Advisories for the Central Mountains.
  • Some of the coldest temperatures of the season will follow this latest storm Tuesday and Wednesday morning.
  • Additional snowfall is expected Wednesday with another weak disturbance and then, potentially, a bigger event next weekend.
Area forecast discussion, Dec 29, 9:42 PM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
942 PM MST Sun Dec 29 2024

.KEY MESSAGES...

- 5-14 inches of snow will fall across the Colorado mountains
  tonight and Monday, with a Winter Storm Warning for the Park
  Range and Winter Weather Advisories for the Central Mountains.

- Some of the coldest temperatures of the season will follow
  this latest storm Tuesday and Wednesday morning.

- Additional snowfall is expected Wednesday with another weak
  disturbance and then, potentially, a bigger event next
  weekend.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 257 PM MST Sun Dec 29 2024

A messy synoptic pattern blanketing the West will unfold this
evening into another round of winter storms for the Central and
Northern Colorado Mountains. A flattened dirty ridge is
traversing the Rockies this afternoon, with enough entrained
Pacific moisture to keep mostly overcast skies over the CWA.
This also slowed morning fog from burning off in many of our
basins. Looking westward, a frontal boundary draped across the
northern portion of the Great Basin will slide eastward along
the polar jet this evening. As this feature noses into the
northern half of the CWA, snow showers will get going over our
northern mountains and then work south through the overnight
hours. Most of our mountain zones should wake to new snow Monday
morning. Winter Weather Advisories remain in place for the Flat
Tops and the higher elevations of the Central Mountains above
9000 feet. A Winter Storm Warning remains in place for the Park
Range and Elk Head Mountains, where up to 14 inches of snow is
expected along the Park Range, along with gusty winds as the
strong jet aloft keeps a robust wind blowing through the night.
This will lead to some drifting and blowing snow on Vail Pass
and other area passes. Travelers and morning commuters will want
to take note of forecasts before heading out this evening and
Monday morning. Snow will trail off Monday afternoon and winter
highlights are expected to drop off Monday evening. Central
Mountains can expect 5 to 8 inches with lighter amounts on the
San Juans, where moisture struggles to reach southward. Snow
will come to a close late Monday night and some of our zones
will clear out enough to wake up to some of the coldest
temperatures of the season. This will be a timing issue with
cloud cover over some of the mountain zones slowing radiative
cooling.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 257 PM MST Sun Dec 29 2024

Active weather slows down a bit at the start of the long term period
as a weak and moisture starved shortwave and cold front will drop
down from the northwest Tuesday. This disturbance will likely bring
some flurries or a few snow showers to the Park Range and along the
higher peaks of the Continental Divide. The NBM and deterministic
models are indicating an inch of snow or less and this has been
fairly consistent so the forecast looks solid. Models do indicate
high temps dropping by about 5 degrees across the CWA as
northwesterly flow behind the front ushers in some cooler air.

Looking ahead to Wednesday, a surge of moisture moves into the PacNW
and rides up and over a ridge axis situated to our west. Residual
moisture will make it to the northern mountains Wednesday evening
and with favorable orographics setting up once again, more
accumulating snow is on the way. Zone 4 will be the winner, meaning
the Park Range and Elkheads, for accumulating snowfall. Advisory
level snowfall looks probable there. The Flat Tops and central
mountains may also see some snow but, as of now, amounts look to be
around 2 inches or less. Snow will end late Thursday night as quick
ridging builds in.

Things get interesting for the weekend as the next AR hits the West
Coast and gets worked on by a strong trough and associated surface
cold front. PWAT anomalies remain in the 150 to 200% of normal
category for portions of our CWA. As of now, the GFS is much more
aggressive with precip for our area vs the EC but as this event is a
week out, some changes are expected with the timing, strength, and
track. Stay tuned.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 939 PM MST Sun Dec 29 2024

A system is currently moving through the region bringing rain
and snow showers as well as gusty winds. IFR/MVFR conditions
are possible at some of the sites this morning. There looks to
be improvement in the afternoon although some locations may
hold on to the stratus late into the period. Low level wind
shear is possible with the strong winds aloft.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Storm Warning until 5 PM MST Monday for COZ004.
     Winter Weather Advisory until 5 PM MST Monday for COZ010-013.
UT...None.

&&

SHORT TERM...LTB
LONG TERM...TGR
AVIATION...TGJT
Hazardous weather outlook, Dec 29, 3:23 AM MST, 19 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
323 AM MST Sun Dec 29 2024

COZ001>014-017>023-UTZ022>025-027>029-301030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
323 AM MST Sun Dec 29 2024

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

High levels of near surface moisture have resulted in areas of fog,
locally dense in some locations, which will persist well into the
morning. Snow will taper off late this morning and increase again
this evening into Monday afternoon as the latest disturbance moves
over the area. Significant snowfall amounts are expected with the
northern and central Colorado mountains seeing the higher
accumulations with 7 to 14 inches in the northern mountains and 4 to
8 in the central mountains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Snow will continue to impact travel through Monday afternoon before
coming to an end by Monday evening. Several clippers in the
northwest flow will bring additional snow off and on over the
northern and central Colorado mountains through Friday. Atmospheric
moisture will be decreased so aside from Monday, additional snowfall
amounts will be relatively light as compared to the past several
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, West Elk and Sawatch Mountains

When
December 29, 11:00 PM MST to December 30, 12:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
AWOS
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

At approximately 11:15 PM MST, the KMYP AWOS located on the western side of Monarch Pass in Colorado recorded a wind gust to 84 mph. Wind gusts around the region at elevations above about 9000 feet ranged from 60 mph to the peak gust of 84 mph at Monarch Pass. No reports of injuries, damages, or fatalities were received.

High Wind, Gore and Elk Mountains/Central Mountain Valleys

When
December 29, 11:30 PM MST to December 30, 12:30 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

At approximately 11:58 PM MST, the Colorado Department of Transportation mesonet station 082w023 Basalt-Holland Hills recorded a wind gust to 75 mph. This was not the strongest wind gusts recorded during this night, but it was one of the top three. Wind gusts across the area ranged from 60 mph to the peak gust of 84 mph, recorded at the KMYP AWOS on the west side of Monarch pass. No reports of injuries, damages, or fatalities were received in association with this event.

High Wind, West Elk and Sawatch Mountains

When
December 30, 5:30 AM MST to 6:30 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

At approximately 6:00 AM on the morning of the 30th, the Jan P-Carbonate Hill (GBAC) site CACBH recorded a wind gust to 81 mph. This is consistent with other high winds recorded during this event, where the location was above 10000 feet in the central Colorado mountains. Wind gusts across the region ranged from 60 mph to the peak gust of 84 mph, recorded at the nearby KMYP AWOS on the western side of Monarch Pass. No reports of injuries, damages, or fatalities were received in association with this event.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228144, 1228148, 1228157.